Skip to toolbar

Switching Time of Long acting Insulin

Hi there,

Im having some unexplained Lows between the hours of 5pm-7pm. its a big pain in the butt because Im usually just arriving to the gym at this time and it gets in the way of my workout. My levels can be around 250, around 3-5pm, and ill typically avoid dosing because I know I am working out, and they still sometimes dip to 60s-70s sometimes around this time. I am having afternoon snacks etc that include complex carbs and protein.

I give long acting insulin at 9pm at night. My levels in the morning however are usually a little higher (180 this morning).

My doctor suggested that this might be related to the “Peak” of lantus insulin and that I might benefit by switching my long acting insulin dose to the AM instead of pm. Has anyone done this or experienced this low?

thanks!

Nicole

  • #117428
  • As you know Nicole, the peaks for insulin vary from person to person and will over time change some. You will need to change somewhat and watch what happens to you – diabetes and insulin is NOT an exact science.

    But for you, I’d be very cautions taking your long-lasting say at 7: 00 AM because now you appear to be having your 60 to 70 lows about 21 hours after you dose. Of course, these 6 to 7 PM low BG could be caused by “insulin stacking” – your lunch-time meal bolus. I’m not a medical doctor, but may I suggest that you try your Lantus for a few days mid-morning and that may help and it may also take care of your wake-up highs.

    The bottom line: be cautious, make only one change at a time and analyze what happens – you sound very intelligent and that you have good common sense.

    Good luck, Dennis

  • #117434
  • Thank you Dennis!

    I also wondered if it might be because of insulin stacking. I need to book an appointment with my endocrinologist (my family doctor suggested switching to AM). I’ve been avoiding it because I don’t like my endocrinologist very much (less understanding than my regular doctor, very little empathy it seems).

    I might try to switch to mornings over the weekend. On the other hand, Im working really hard to reduce stress and get back to exercising at the level I was before – Things will get better!

    Nicole

  • #117446
  • My doctor split my doses. I take so many units in the morning and then at bedtime take the rest. This has helped me with my problems so i hope that you find help in whatever is causing the whole thing. Also as Dennis said all people with diabetes react differently. Good luck and i hope this works for you.

  • #117496
  • I know how frustrated you can become when you do not understand what is causing glucose variances that do not make sense to you. How a persons body reacts and processes insulin can be highly variable. It can also change over time. In the case of the Lantus, your body may react to it at a different rate than anticipated. Have you ever tried to take it twice a day instead of the normal once. Your amount used in each dose does not have to be equal in each dose either.
    I have been insulin dependent for 40 years. My belief is that you have to discover what works best for you. Both in timing and dosing. I would most certainly discuss any changes you would like to try with your doctor before making them. But the bottom line is that it will always be up to you to manage your diabetic needs.

  • #119484
  • I tried splitting doses and taking half at 12 hr intervals. It did not seem to be an improvement for me. I switched from bedtimt to breakfast time for Lantus, and that helps. I exercise 30 minutes on the treadmill at home after breakfast and dinner.
    The Lantus wears off sooner than 24 hr for me, with a 10 unit dose, weighing 145 lbs.

  • #122221
  • Viewing 6 posts - 1 through 6 (of 6 total)

    Join this group to participate in the forum and connect with others in the T1D community.

    Register Login

    User Groups

    @

    Not recently active